Lamotrigine and severe skin eruptions
Meyers Primary Care Institute
Triazines; Anticonvulsants; Drug Eruptions
Health Services Research | Primary Care
Lamotrigine is an important new addition to the drugs used to treat people with seizure disorders, but disconcerting are reports of a higher than expected incidence of severe skin reaction among children. Using automated data from three HMOs, we conducted a retrospective investigation of children (<15 >years) exposed to lamotrigine from 1 January 1995 to 30 June 1997. The outcome of interest was hospitalization for a severe skin reaction (e.g. erythema multiforme). Lamotrigine was dispensed to 124 children (56% female, mean age 8.7 years); the mean number of dispensings per person was 10. Of those exposed, 59 (47%) were hospitalized at least once during the study period, mainly for convulsions and epilepsy. There were no hospitalizations for or with a diagnosis of severe skin reactions. Our investigation revealed no evidence to support a causal relationship between lamotrigine and severe skin reactions. However, because our sample size was small we had power to detect only a very strong association between lamotrigine and severe skin disease. Taken alone, our study does not establish the risks of lamotrigine. These results should be viewed as a contribution to the totality of evidence that will be used to assess the safety of lamotrigine.
DOI of Published Version
Pharmacoepidemiol Drug Saf. 1998 Nov;7(6):415-7. DOI: 10.1002/(SICI)1099-1557(199811/12)7:6<415::AID-PDS383>3.0.CO;2-Z
Pharmacoepidemiology and drug safety
Donahue, James G.; Andrade, Susan E.; Cain, E. M.; Defor, T. A.; Goodman, Michael J.; Gurwitz, Jerry H.; and Platt, Richard, "Lamotrigine and severe skin eruptions" (1998). Meyers Primary Care Institute Publications and Presentations. 246.